For PIP, why is bisoprolol preferred to verapamil?

For someone not on medication, a common Pill in the Pocket is 100mg Flecainide + 1.25 to 2.5mg Bisoprolol (your doses may be different). I know you can stop and start a small dose of bisoprolol. But, ten days ago I had an example of repeated attacks of AF/Tachycardia. The PIP worked against the first attack on Friday, I continued on Flec + Bisoprolol in order to keep the lid on things on Saturday and Sunday, then another attack, tachycardia (fast regular 132) struck, it later went up to 155. This tachycardia overcame the protection of the Bisoprolol. I decided at that point to let it run without extra medications so as to provide the doctor with a clean slate. I saw the doctor 28 hours later.

Given the problem that Bisoprolol cannot just be stopped, why then is it used in PIP instead of Verapamil?

I have reasons for asking -- I am not always in a position to see a doctor quickly.

Has anyone else had to cope using PIP with repeated attacks of AF in a short time?

23 Replies

oldestnewest
  • I found that Bisoprolol didn't work for me at all and now take 12.5mg Metoprolol with my Flecainide.

  • I am glad for you, you found Metoprolol works better. But what happens when you want to take another isolated dose because you have another attack two days later?

  • I was prescribed Metoprolol 50mg on it's own as a PIP when my AF first started 12 years ago. Sometimes it would take my BP down too low, so now I take just a quarter of a tablet, twice a day with my 100mg of Flecainide. Last year my EP suggested I try Bisoprolol, but I'd just as well have taken a placebo for the little it did for me. I'm on daily medication now, despite having had three ablations.

  • How do you cope when you get repeated attacks?

  • I take the medication every day now, have done for the last six months. If my heart doesn't go back to normal within a month or so, then I usually end up having a cardioversion. Am in week three of persistent AF now, it's wearing me out!. Will probably speak to my AF nurse again tomorrow.

  • OK. That is certainly one option. Keep piling on the betablocker until reasonable rate control is achieved. Once the rate goes down, then wean yourself off it. I hope someone has some insight into the original question.

  • I can't take any more Metoprolol it takes my BP down too low.

  • How many cardioversions have you had?

  • I've lost count, but would guess 6-8. That incudes 2 that I had during a 6 hour ablation. May have had more during other two ablations, but didn't see my notes.

  • When I was in for an angiogram another patient was having his 16th cardioversion. He also had sleep apnoea so don't know how much that was a factor with his AF.

  • I think Yatsura on this forum has had a lot too, think it's 18.

  • I take both!!!!!

  • Both bisoprolol and verapamil. Can you explain more? To me, it would make sense to take the bisoprolol first, since that normally works, then continue on a low daily dosage for a few days and wean myself off it later. Then take verapamil for any subsequent attacks that I get while on bisoprolol.

  • I take bisopolol first thing.

    Then 40 mg one three times a day.

    Hey if it works.....!!!!

  • That is what I suspected! With questioning experts, I sometimes use the 'options' tactic. I ask them first what are the options, then I ask for pros and cons of each action and supply extra data from my memorised case history if needed. Sometimes I do it the other way. I ask for a commentary about an option I was thinking of.

    My current thinking, option 1, is to take the full PIP then stay on it for a while so as to stablise. Then if the tachycardia hits again, to add some Verapamil/Diltiazim as a one off.

    The other option, which my doctor I think will suggest, is to take a low dose of Flecainide as prophylaxis (I took this for several years). I never had tachycardia while on Flecainide. Then to take some additional Flec + biso as PIP if need be. I have to find what works for me.

    Compounding the problem is blood pressure!

  • It may be something to do with how Bisoprolol works with Flec - ask your doctor.

    The solution to your problem may be to take more Flec - again, consult your doctor!

  • Good thought. It is certainly possible to risk an extra shot of Flecainide. The problem is that Flecainide can become pro-arrhythmic when it goes high. Several years ago I experienced that.

  • I intend to ask a similar question next time I see my doctor. But, I will only have 2-5 minutes to discuss this point, and there will be no chance for a second round of discussion. Also, I think my current doctor is less familiar with PIP than I am! Therefore, the best way to use my 2 minutes is to be well prepared. I do have the advantage that I once studied Medical Sciences.

    Sometimes, medicine advances because someone outside the system, (people on this forum ! ! ), take a step back and ask an obvious unanswered question. PIP is common enough on this forum and it works for many. In my case I had a repeated attack of Tachycardia/AF two days after the first one (controlled by PIP) while still on the stabilising doses of Flecainide and Bisoprolol. I have never heard of this. I have my suspicions why it happened, but that is another subject.

  • I am on nebivolol twice a day which generally works fine but my consultant has prescribed me verapamil to use as a PiP PROVIDED I AM CAREFUL !! Basically I have to wait for the time when I would take the next nebivolol and then take the verapamil instead and with someone present. Fortunately this is a very rare occurance - about once every two years.

  • Now we are getting somewhere. Incidentally, the recent reasons why the treating doctor was wary of Verapamil were first that it would reduce my blood pressure too much, and might do so suddenly once the heart was functioning at a normal speed. Second, that it would make my heart rate too low. Third, it turned out, he disliked using such medication during the evening and night, since the rate naturally goes down at night and might get dangerously low. Makes sense, you are more likely to be able to compensate when you are awake and can do mild exercise to push up blood pressure or heart rate.

  • You'll find many doctors are wary of Verapamil as calcium blockers are less well understood than beta blockers

  • Good thought. It is also considered to be the drug of last resort, along with Diltiazim. There is quite a variety of betablockers to play with. I suspect it has unpredictable effects. The half life is shorter -- which can be good for PIP, and there do not seem to be withdrawal effects.

  • I have just checked the British National Formulary. If a calcium channel blocker is used as PIP it is likely to be Diltiazem, since this has less effect on the blood pressure. But, in hospitals, Verapamil is often used for urgent rate control. If I get anything else significant on this question I will start another thread and refer back. It is still an unanswered question to me.

You may also like...